Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Newport/Morehead City, NC

May 23, 2003Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at May 23, 2003, 11:53 AM EDT for Onslow County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2003, 11:53 AM EDT (15:53 UTC)
Expired
May 23, 2003, 2:00 PM EDT
In force
2 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Onslow County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 231555
FFWMHX
NCC133-231800-

BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1153 AM EDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 200 PM EDT

* AT 1153 AM EDT...LOCAL EMERGENCY MANAGEMENT REPORTED WIDESPREAD
  FLOODING OF ROADWAYS AROUND ONSLOW COUNTY DUE TO HEAVY RAINS THAT
  FELL EARLIER THROUGH THE COUNTY. THE RAIN SHOULD SLOWLY COME TO AN 
  END THIS AFTERNOON...WITH ADDITIONAL AMOUNTS OF LESS THAN 1 INCH 
  EXPECTED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3488 7733 3462 7727 3454 7760 3485 7767

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 23, 10:03 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 23, 10:03 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY N
1003 AM EDT FRI MAY 23 2003

PUBLIC: AREA OF HEAVY RAIN ALONG FRONTAL BOUNDARY CONTINUES TO LIFT
NORTH INTO SRN SECTIONS OF CWA THIS MORNING. LOW PRES LOCATED OFF
THE SC COAST NOW SHOWING SIGNS OF LIFTING MORE NNE AS BEST PRES
FALLS FROM MSAS NOW SHOWING UP OFF SHORE. THIS LOW SHOULD RIDE NE
ALONG THE BOUNDARY TODAY KEEPING BEST INSTABILITY OFF SHORE...BUT
WITH UPPER WAVE ALSO EJECTING OVER THE REGION CAN NOT RULE OUT SOME
ISOLATED CONVECTION BY AFTERNOON. AS LOW LIFTS NE THERE IS A
DEFINITE BACK EDGE TO THE PCPN...AND THIS MAY SLIDE OVER THE REGION
FASTER THAN ANTICIPATED. THIS WOULD PRECLUDE FLOODING POSSIBILITIES
A BIT THOUGH AS HEAVIEST RAINS MAY BE LESS LONG LIVED THIS
AFTERNOON. ONSLOW COUNTY HAS SEEN THE HEAVIEST SO FAR AND AM CLOSE
TO FFG FOR THAT AREA. YET NO PROBLEMS REPORTED YET IN THE COUNTY.
WILL KEEP FFA IN EFFECT BUT MAY BE ABLE TO DROP WITH AFTERNOON
PACKAGE.

CLOUDS AND RAIN SHOULD ACT TO KEEP TEMPS IN CHECK TAODAY INLAND SO
HAVE LOWERED HIGHS THERE JUST A BIT. PROXIMITY OF SFC BOUNDARY ALONG
THE COAST SHOULD ALLOW WARMER TEMPS TO PENETRATE A BIT FARTHER INTO
THE COASTAL ZONES SO WILL NOT LOWER TEMPS THOSE AREAS.

MARINE: COLD FRONT OOZED EAST AND THRU REGION OVERNIGHT TO JUST
SOUTH OF NC/SC BORDER. WINDS ALONG IMMEDIATE COAST ORIENTED NE-E...
WHILE OFFSHORE BUOYS BEGINNING TO WAKE UP IN A BRISK SOUTHERLY
FASHION WITH APPROACH OF 1012MB LOW LOCATED NEAR CHARLESTON SC. COLD
FRONT LIFTS N THIS AFTERNOON AS COASTAL LOW SLOWLY DEEPENS AND CHUGS
UP COAST THROUGH TONIGHT. GFS SHOWS AFORMENTIONED LOW OVER CRYSTAL
COAST REGION THIS EVENING...OVER OBX SHORTLY AFTER MIDNIGHT...THEN
SCOOTING TO JUST OFF THE DELMARVA BY SUNRISE SATURDAY. EARLY WEEK
DOUBTS OF GFS/NOAA WAVE WATCH III TRACK/STRENGTH COMING TO FRUITION
LOOKING TO PUT REST OF THE MODEL-PACK IN THEIR PLACE AS ALL ARE
BASICALLY IN AGREEMENT. GALE WARNINGS IN PLACE FOR ENTIRE CWF AREA.
FPSN7 SEAS/WINDS GROWING BY LEAPS AND BOUNDS AT THIS HOUR WITH WINDS
170/30G33 KTS AND SEAS IN 8-9 FT RANGE. 41025 FEELING SOUTHERLY
P-GRAD TIGHTEN WITH WINDS 130/21G26 KTS AND A 6 FT SEA-STATE. SURF
CAMS AND LOCAL REPORTS SHOWING OBX BEACH SURF ZONES AT 2-3 FT AND
SOUTH FACING CRYSTAL COAST BEACHES A BIT HIGHER AT 3-4 FT. LATEST
FERRY REPORTS HAD SOUND WATERS IN THE 2 FT RANGE. CWF SEAS GROW INTO
SUPER SIZED 10-13 FT RANGE BY NIGHTFALL AS SE-S WINDS REV UP INTO
30-35 KT RANGE. SW-W WINDS DECREASE DRAMATICALLY THROUGHOUT THE DAY
SATURDAY (10-15 KTS BY AFTERNOON...VARIABLE TOWARD DUSK). SEAS START
OUT IN A LARGE FRAME OF MIND (8-10FT) IN THE MORNING AND WILL BE
SLOW TO DECREASE SATURDAY AS NWW3 SHOWS SOUTHERLY WAVE ENERGY
POURING THRU FOR MOST OF THE DAY. AFTER TODAYS WIND/WAVE
ONSLAUGHT...AND TOMORROWS AFTER GLOW...SEAS IMPROVE FOR THE
BOATING COMMUNITY SUNDAY THROUGH TUESDAY AS P-GRAD LOOSENS ITS GRIP
OF REGION.

.MHX...GALE WARNING FOR ALL COASTAL WATERS INCLUDING SOUNDS
    ...FLOOD WATCH ENTIRE CWA FOR TODAY AND THIS EVENING

MLF/GC
Hazardous weather outlook, May 23, 5:31 AM EDT, 6 hours 22 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-231115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
531 AM EDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

WIDESPREAD HEAVY RAIN WILL FALL OVER THE AREA TODAY THROUGH THIS
EVENING...AND COULD RESULT IN SOME FLOODING PROBLEMS. PLEASE SEE THE
FLOOD WATCH PRODUCT ISSUED BY THIS OFFICE AT 503 AM. A FEW
THUNDERSTORMS WILL OCCUR OVER THE AREA AS WELL...BUT NO ORGANIZED
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JBM

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.